By DrBicuspid Staff

November 27, 2007 -- A quick dab, no needle and no pain. That's the appeal of topical anesthetics. But dentists must beware of those in which the ingredients are combined by pharmacies, according to a report in the October issue of the Journal of the American Dental Association (JADA); these poorly regulated products have already killed two patients.

The practice of compounding -- in which pharmacies combine drugs to form new products -- is growing with the emergence of large, multicenter compounding pharmacies, writes Neal D. Kravitz, D.M.D., M.S., a Chantilly, VA, orthodontist.

Compounding was originally exempt from FDA scrutiny, but in 2002 the agency issued regulations that set limits on the practice. Pharmacies may only compound drugs after receiving a prescription to do so for a specific individual. The FDA may also prosecute pharmacies that buy bulk ingredients and mix compounds in advance of a prescription, who sell their products wholesale, or who use unapproved or withdrawn ingredients.

In December 2006, the FDA issued warning letters to five companies it accused of violating these rules in the fabrication and sales of topical anesthetics: Triangle Compounding Pharmacy of Cary, NC; University Pharmacy of Salt Lake City; Custom Scripts Pharmacy of Tampa, FL; Hal's Compounding Pharmacy of San Diego; and the New England Compounding Center of Framingham, MA.

Topical anesthetics can cause seizures and irregular heartbeats, and combining topical anesthetics may result in a stronger product that has not been thoroughly tested, the agency warned. The FDA said two patients died after using topical anesthetics on their legs in preparation for laser hair removal.

Compounded anesthetics are also particularly dangerous, according to the JADA report because:

  • They are packaged in a way that makes measuring the dose difficult.
  • There is a small difference between the therapeutic dose and a fatal one.
  • They may vary in their strength.
  • They may be improperly labeled.
  • They may combine esters (to which many patients are allergic) and amides (which are dangerous in patients with liver ailments).

Copyright © 2007 DrBicuspid.com
 

To read this and get access to all of the exclusive content on DrBicuspid.com create a free account or sign-in now.

Member Sign In:
MemberID or email address:  
Do you have a DrBicuspid.com password?
No, I want a free membership.
Yes, I have a password:  
Forgot your password?
Sign in using your social networking account:
Sign in using your social networking
account: